Alert archive / California / Flash Flood Watches in 2012

Flash Flood Watch 7, NWS San Diego, CA

August 13, 2012Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 13, 2012, 3:23 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 13, 2012, 10:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2012, 3:23 AM PDT (10:23 UTC)
In effect from
Aug 13, 2012, 10:00 AM PDT
Expired
Aug 13, 2012, 7:20 PM PDT
In force
9 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WGUS66 KSGX 131023
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
323 AM PDT MON AUG 13 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS...AND
PORTIONS OF THE INLAND EMPIRE FOR LATE MORNING THROUGH EARLY
EVENING...

.VERY MOIST AND UNSTABLE CONDITIONS WILL PRODUCE THUNDERSTORMS IN
THE MOUNTAINS AND ON DESERT SLOPES THIS AFTERNOON. THESE STORMS
ARE EXPECTED TO PRODUCE FLASH FLOODING IN SOME AREAS. PORTIONS OF
THE INLAND EMPIRE ALONG A LINE FROM LAKE ELSINORE TOWARDS HEMET
COULD ALSO BE IMPACTED BY THUNDERSTORMS PRODUCING HEAVY RAIN.

CAZ048-055-056-058-060>062-132200-
/O.NEW.KSGX.FF.A.0007.120813T1700Z-120814T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
323 AM PDT MON AUG 13 2012

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM PDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA... 
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS... 
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY 
  VALLEYS- THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS AND SAN 
  DIEGO COUNTY MOUNTAINS. 

* FROM 10 AM PDT THIS MORNING THROUGH THIS 9 PM EVENING

* UNTIL 7 PM PDT THIS EVENING.

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING
  AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL STREAMS...AND
  LOW LYING AREAS. IN ADDITION THERE IS A THREAT OF ROCK AND MUD
  SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS AND RECENTLY BURNED
  AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

17
2 follow-up statements
600 
WGUS66 KSGX 132018
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
118 PM PDT MON AUG 13 2012

...FLASH FLOOD WATCH FOR THE MOUNTAINS...ADJACENT DESERTS...AND
PORTIONS OF THE INLAND EMPIRE THROUGH EARLY EVENING...

.VERY MOIST AND UNSTABLE CONDITIONS WILL PRODUCE THUNDERSTORMS IN
THE MOUNTAINS AND ON DESERT SLOPES THIS AFTERNOON. THESE STORMS
ARE EXPECTED TO PRODUCE FLASH FLOODING IN SOME AREAS. PORTIONS OF
THE INLAND EMPIRE ALONG A LINE FROM LAKE ELSINORE TOWARDS HEMET
COULD ALSO BE IMPACTED BY THUNDERSTORMS PRODUCING HEAVY RAIN.

CAZ048-055-056-058-060>062-140400-
/O.CON.KSGX.FF.A.0007.000000T0000Z-120814T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
118 PM PDT MON AUG 13 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY... 
  RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...
   SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND 
  EMPIRE...SAN DIEGO COUNTY DESERTS AND SAN DIEGO COUNTY 
  MOUNTAINS. 

* UNTIL 9 PM PDT THIS EVENING.

* EXCESSIVE RUNOFF FROM HEAVY DOWNPOURS MAY CAUSE RAPID FILLING 
  AND OVERFLOWING OF NORMALLY DRY WASHES...CREEKS...SMALL 
  STREAMS...AND LOW LYING AREAS. IN ADDITION THERE IS A THREAT 
  OF ROCK AND MUD SLIDES BELOW STEEP TERRAIN IN THE MOUNTAINS 
  AND RECENTLY BURNED AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
037 
WGUS66 KSGX 140220
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
720 PM PDT MON AUG 13 2012

...FLASH FLOOD WATCH CANCELLED...

CAZ048-055-056-058-060>062-140330-
/O.CAN.KSGX.FF.A.0007.000000T0000Z-120814T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
720 PM PDT MON AUG 13 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA HAS
BEEN CANCELLED. THUNDERSTORMS HAVE DIMINISHED THIS EVENING AND THE
THREAT OF FLASH FLOODING HAS ALSO DIMINISHED.

$$

MM

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 12, 9:30 PM PDT, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 12, 9:30 PM PDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT SUN AUG 12 2012

.SYNOPSIS...
CONTINUED HOT AND HUMID THROUGH MONDAY WITH SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS IN THE MOUNTAINS...DESERTS. FOR TUESDAY
THROUGH THURSDAY...CHANCES OF AFTERNOON THUNDERSTORMS DECREASE AND
DAYTIME TEMPERATURES LOWER BY A FEW DEGREES. ANY MARINE LAYER CLOUDS
AND FOG WILL BE PATCHY AND CONFINED TO COASTAL AREAS. WARMER AGAIN
TOWARDS THE END OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

IT HAS BEEN A VERY ACTIVE DAY AGAIN WITH NUMEROUS THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS...AND EVEN INTO THE INLAND EMPIRE. MIT WAS
QUITE HOT AS WELL INLAND WITH TEMPERATURES AGAIN ECLIPSING THE
CENTURY MARK IN MANY AREAS. SEVERAL MAXIMUM/MINIMUM TEMPERATURES
RECORDS WERE TIED OR BROKEN IN THE LOWER DESERTS. THE MAXIMUM
TEMPERATURE FOR THE REGION WAS LOGGED AT OCOTILLO WELLS WITH 120
DEGREES F. THE FLASH FLOOD WATCH WILL BE DROPPED SHORTLY.

THERE IS LITTLE REASON TO BELIEVE WE WILL SEE ANY SIGNIFICANT CHANGE
THROUGH MON. WATER VAPOR IMAGERY STILL SHOWS A CIRCULATION CENTERED
NEAR YUMA. THIS HAS MOVED LITTLE SINCE YESTERDAY AND REMAINS ILL-
DEFINED IN THE MODEL HEIGHT FIELDS. THE 00Z MIRAMAR SOUNDING
CONTINUES TO SHOW WEAK EASTERLY FLOW TO AT LEAST 30K FT AND PW OF
1.5 INCH.

THE MODELS WANT TO TRY AGAIN TO DEVELOP MORE OF A SOUTHERLY FLOW
OVER THE REGION IN THE MID-LEVELS MON...WHILE THE UPPER HIGH REMAINS
ANCHORED NEAR THE NM/AZ BORDER. SOME DECREASE IN PW IS ADVERTISED
AGAIN FOR MON LIKE IT WAS FOR TODAY AS WELL. THAT DID NOT
MATERIALIZE SO HAVE LITTLE FAITH IT WILL TOMORROW UNTIL A MEANINGFUL
SHIFT IN THE UPPER AIR PATTERN IS UNDERWAY. THIS MEANS WE CAN EXPECT
WEATHER ON MON SIMILAR TO TODAY. NUMEROUS AFTERNOON THUNDERSTORMS
INLAND AND WARM TO HOT AND HUMID MOST AREAS. A FLASH FLOOD WATCH
WILL LIKELY BE NEEDED AGAIN FOR THE MOUNTAINS AND DESERTS.

WITH THE MONSOON AIRMASS FIRMLY IN PLACE...EXPECT IT WILL BE
DIFFICULT TO GET ANY MARINE LAYER CLOUDS TO DEVELOP AGAIN TONIGHT.
SEA SURFACE TEMPS IN THE BIGHT HAVE REACHED THE UPPER 60S AND LOWER
70S...SO WOULD EXPECT COASTAL AREAS TO HAVE NO TROUBLE MAKING THE
80S AGAIN ON MON.

SOME DRYING ALOFT IS INDICATED OVER THE AREA FOR THE MIDWEEK PERIOD
AS A LOW PRESSURE TROUGH DEVELOPS OFF THE WEST COAST AND BRINGS MORE
OF A SW COMPONENT TO THE WINDS BUT IT IS SHORT-LIVED BEFORE THE HIGH
OVER THE SW REBUILDS LATER IN THE WEEK. SO LOOK FOR SLIGHT COOLING
TUE THROUGH THU...BUT PERHAPS MORE HEAT AND HUMIDITY...AND MONSOONAL
SHOWERS AND THUNDERSTORMS TO WRAP UP THE WEEK.

THERE IS SOME HOPE FOR A MORE SUBSTANTIAL CHANGE TO COOLER AND DRIER
FOR NEXT WEEK BUT THE GFS AND ECMWF ARE AT ODDS AT THIS POINT. THE
GFS LOOKS NICER...WHILE THE ECMWF CONTINUES THE STATUE QUO.

&&

.AVIATION...
130245Z...COAST/VALLEYS... WILL THE LOW CLOUDS COME BACK OVERNIGHT
AT AIRPORT LOCATIONS IS THE QUESTION. WE DO HAVE DECENT ONSHORE
FLOW... BUT WITH THE CONVECTION THIS AFTERNOON DISRUPTING THE LARGER
LAND AND SEA BREEZE INTERACTIONS AND STRONG MONSOONAL FLOW... IT IS
DOUBTFUL... SO ONCE THE CONVECTIVE CLOUDS DISSIPATE GENERALLY SKC.
IF CEILINGS DO FORM... THEY WILL BE 500 FEET AGL OR LOWER.
VISIBILITY SHOULD STAY ABOVE 3 MILES AT THE MAIN COASTAL AIRPORTS.
AFTER 13/1900Z CLEAR... CONVECTIVE CLOUDS WILL AGAIN LIKELY FORM IN
THE MOUNTAINS AND DRIFT WEST IN THE AFTERNOON WITH HIGH AND MID
LEVEL CLOUDS NEAR THE AIRPORTS. NO LOW STRATUS CLOUDS EXPECT ON
MONDAY NIGHT AT THIS TIME FOR THE SAME REASONING.

MTNS/DESERTS... SKIES CLEARING... WITH THUNDERSTORMS FORMING ON
MONDAY FROM AROUND NOON THOUGHT THE EARLY EVENING HOURS. AGAIN THIS
WILL PREDOMINATELY IMPACT THE MOUNTAINS... BUT AS HAPPENED TODAY THE
GUSTY WINDS FROM THESE STORMS ARE DISRUPTING THE MORE TYPICAL WINDS
AT THE AIRPORTS WITH STRONG WIND GUSTS AND FROM RAPIDLY CHANGING
DIRECTIONS.  TAFS WILL REFLECT EXPECTED PREDOMINATE WIND CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT MONDAY FOR THE COACHELLA
     VALLEY...SAN DIEGO COUNTY DESERTS.

PZ...NONE.

&&

PUBLIC..JAD
AVIATION/MARINE...PIERCE
Hazardous weather outlook, Aug 12, 8:00 PM PDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PDT SUN AUG 12 2012

CAZ042-043-048-050-055>058-060>062-131100-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
800 PM PDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TONIGHT

LOCAL FLOODING POSSIBLE FROM THUNDERSTORMS IN THE RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS AND DESERTS THROUGH THE EVENING. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH 10 PM THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CONTINUED VERY HOT AND HUMID INLAND ON MONDAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE MOUNTAINS BY AFTERNOON.
THE THUNDERSTORMS WILL LIKELY PRODUCE FREQUENT AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING...AND MAY PRODUCE STRONG WINDS...HAIL...
AND HEAVY DOWNPOURS AND FLASH FLOODING.

FOR TUESDAY...SOME DRYING IS EXPECTED...BUT ISOLATED THUNDERSTORMS
WILL STILL BE POSSIBLE IN THE MOUNTAINS DURING THE AFTERNOON.

FOR MONDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL
INDEX IS MODERATE. THUNDERSTORMS ARE EXPECTED TO DEVELOP AND THE
THREAT FOR FLASH FLOODING IS MODERATE.

FOR TUESDAY IN THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL
INDEX IS LOW. THUNDERSTORMS ARE POSSIBLE. THE THREAT FOR FLASH
FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER IS DEACTIVATED FOR TODAY. ACTIVATION MAY BE NEEDED
AGAIN TOMORROW FOR THIS AREA.

JAD

In the hours before

Local storm report, Aug 12, 10:33 PM PDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1033 PM PDT SUN AUG 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     W PERRIS                33.79N 117.22W
08/12/2012                   RIVERSIDE          CA   NWS EMPLOYEE

            TIME ESTIMATED...WEST SIDE OF PERRIS ON OLIVE STREET AND
            CALIFORNIA HIGHWAY 74... SMALL AND LARGE TREE LIMBS DOWN.
            ON ELLIS STREET JUST NORTH OF CA ROUTE 74...TWO POWER
            POLES WERE BROKEN AND OTHERS LEANING DUE TO WIND DAMAGE.
            ONE RURAL STREET IN THAT AREA WAS CLOSED. ESTIMATED WIND
            SPEED 50 TO 55 MPH.

&&

PIERCE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:29 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Aug 12, 5:53 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 12, 6:14 PM PDTSevere Thunderstorm WarningSGXSan Diego46 min
Aug 12, 7:23 PM PDTAreal Flood AdvisorySGXRiverside, San Diego112 min
Aug 13, 11:43 AM PDTSpecial Weather StatementSGX47 min
Aug 13, 11:54 AM PDTAreal Flood AdvisorySGXSan Bernardino65 min
Aug 13, 12:19 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:28 PM PDTSpecial Weather StatementSGXSan Diego62 min
Aug 13, 12:35 PM PDTFlash Flood WarningSGXSan Diego2 hr
Aug 13, 12:58 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 13, 1:22 PM PDTSpecial Weather StatementSGXSan Diego53 min
Aug 13, 1:31 PM PDTFlash Flood WarningSGXRiverside, San Diego2 hr
Aug 13, 1:37 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 13, 3:06 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino97 min

Nearby

Flash Flood Watches in California, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.